Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings include WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through the University of California, Davis (UCD) Health Office of Continuing Medical Education. 
 

Each WebM&M Spotlight Case and Commentary is certified for the AMA PRA Category 1™ and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health. 
 

Learn more about how to earn credit from UCD 

UCD's CME Security and Privacy 

 


How does it work?

Earn CME or MOC credit and trainee certification by successfully completing quizzes based on Cases & Commentaries. 

  • Individuals have two attempts at each quiz to achieve a passing score of 80% or higher in order to earn credit.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.
  • Spotlight Cases older than three years continue to be available as read-only, but their associated quizzes have been disabled.

New WebM&M Spotlight Cases

Narath Carlile, MD, MPH, Clyde Lanford Smith, MD, MPH, DTM&H, James H. Maguire, MD, and Gordon D. Schiff, MD | December 14, 2022

This case describes a man in his 70s with a history of multiple myeloma and multiple healthcare encounters for diarrhea in the previous five years, which had always been attributed to viral or unknown causes, without any... Read More

Take the Quiz

All WebM&M Spotlight Cases (30)

Displaying 1 - 10 of 30 WebM&M Spotlight Cases
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz
David Maurier, MD and David K. Barnes, MD | November 25, 2020

A 60-year-old male presented to the emergency department (ED) with his partner after an episode of dizziness and syncope when exercising. An electrocardiogram demonstrated non-ST-elevation myocardial infarction abnormalities. A brain CT scan was ordered but the images were not assessed prior to initiation of anticoagulation treatment. While awaiting further testing, the patient’s heart rate slowed and a full-body CT scan demonstrated an intracranial hemorrhage. An emergent craniotomy was performed and the patient later died. The commentary discusses the influence of cognitive errors and the high-risk nature of anticoagulation contributing to this medical error, and the use of systematic interventions such as checklists and forcing functions to mitigate cognitive biases and prevent adverse outcomes.

Take the Quiz
Julia Munsch, PharmD and Amy Doroy, PhD, RN | June 24, 2020
A 55-year old woman became unarousable with low oxygen saturation as a result of multiple intravenous benzodiazepine doses given overnight. The benzodiazepine was ordered following a seizure in the intensive care unit (ICU) and was not revised or discontinued upon transfer to the floor; several doses were given for different indications - anxiety and insomnia. This case illustrates the importance of medication reconciliation upon transition of care, careful implementation of medication orders in their entirety, assessment of patient response and consideration of whether an administered medication is working effectively, accurate and complete documentation and communication, and the impact of limited resources during night shift.
Take the Quiz
C. Craig Blackmore, MD, MPH| March 1, 2019
A woman with multiple myeloma required placement of a central venous catheter for apheresis. The outpatient oncologist intended to order a nontunneled catheter via computerized provider order entry but accidentally ordered a tunneled catheter. The interventional radiologist thought the order was unusual but didn't contact the oncologist. A tunneled catheter was placed without complications. When the patient presented for apheresis, providers recognized the wrong catheter had been placed, and the patient underwent an additional procedure.
Tara Kirkpatrick, MD, and Chad LaGrange, MD| February 1, 2016
Despite mechanical problems with the robotic arms during a robotic-assisted prostatectomy, the surgeon continued using the technology and completed the operation. Following the procedure, the patient developed serious bleeding requiring multiple blood transfusions, several additional surgeries, and a prolonged hospital stay.
Michele M. Pelter, RN, PhD, and Barbara J. Drew, RN, PhD| December 1, 2015
Following a non-ST segment elevation myocardial infarction, a man was admitted to the hospital and placed on a telemetry monitor. As the monitor was constantly sounding with "low voltage" and "asystole" alerts and the patient was well each time clinicians checked, they silenced the alarms. The patient was found dead 4 hours later.
Charlie C. Kilpatrick, MD| September 1, 2015
After several days of abdominal pain, nausea, and vomiting, a pregnant woman visited the emergency department and was swiftly discharged with antibiotics for a UTI. However, she returned the next day with unchanged abdominal pain and more nausea and vomiting. Apart from a focused ultrasound to document her pregnancy, no further testing was done. The patient again returned the following day with increased pain and now appeared more ill. An MRI revealed a ruptured appendix.
Albert Wu, MD, MPH| November 1, 2011
An elderly man discharged from the emergency department with syringes of anticoagulant for home use mistakenly picked up a syringe of atropine left by his bedside. At home the next day, he attempted to inject the atropine, but luckily was not harmed.
Margaret Fang, MD, MPH; Raman Khanna, MD, MAS| July 1, 2011
Following hospitalization for community-acquired pneumonia, an elderly man with a history of dementia, falls, and atrial fibrillation is discharged on antibiotics but no changes to his anticoagulation medication. One week later, the patient’s INR was dangerously high.